Texas, 2014

High Wind in Texas, March 17 to 18, 2014

March 17 to 18, 2014 · NWS MAF · 3 events in 1 county or zone

Increasing southwesterly mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Increasing southwesterly mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 17, 12:52 PM MST, 59 minutes earlier.

Area forecast discussion, Mar 17, 12:52 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT Mon Mar 17 2014

.DISCUSSION...

Temperatures have warmed up nicely this afternoon after a cold
start. As the upper trough that gave us windy conditions yesterday
pushes east another is digging across the Rockies. A lee sfc trough
has already developed and is helping increase southwesterly winds
across the area this afternoon. The winds combined with the very dry
air across the region has led to some high fire danger across the
Guadalupe Mountains. Please see the fire wx discussion below.

As this upper trough swings by to our north it will drag a cold
front through the area tomorrow afternoon. Ahead of the front there
may be a brief period around Noon of strong northwesterly winds
across N. Lea County and the northern Permian Basin. Fire danger is
expected to be elevated during this time, but the winds should
diminish through the remainder of the afternoon. Given the expected
timing of the front most areas should still be able to warm well
into the 70s and 80s. Northerly winds behind the front will not be
nearly as strong as they were Sunday, but still expect breezy
conditions. Temperatures will slide back below normal for Wednesday
with lows near freezing possible in the morning. Mid level flow then
becomes zonal by the end of the week allowing southeasterly sfc flow
(and even a bit of Gulf moisture) to return to the area.

Our next cold front enters the picture this weekend with much cooler
temperatures. Both long range models also introduce QPF into parts
of the area Sunday with a weak disturbance. Given this, will lower
temperatures significantly Sunday and throw in a slight chance of
showers for the eastern Permian Basin and lower Trans Pecos where
the better moisture will lie.

&&

.FIRE WEATHER...

Winds have been blowing 30 to 40 mph, though snowfall yesterday has
kept relative humidities above 15 percent so far today in the
Guadalupe Mountains. Continued westerly winds may allow for brief
critical conditions to develop later this afternoon, then poor
humidity recovery tonight will lead to worse conditions tomorrow as
temperatures increase and dewpoints drop. Near or brief critical
fire weather conditions will also be possible tomorrow in southern
Chaves and northern Lea counties as well as the northwestern Permian
Basin, but weaker winds make this area more marginal so a Fire
Weather Watch has only been issued for the mountains on Tuesday.
Northwesterly winds Tuesday will shift from the northeast Tuesday
night with the arrival of a front which will be a concern despite
diminishing wind speeds.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 45  75  35  62  /   0   0   0   0
BIG SPRING TX              43  77  37  65  /   0   0   0   0
CARLSBAD NM                45  77  38  64  /   0   0   0   0
DRYDEN TX                  48  89  47  71  /   0   0   0   0
FORT STOCKTON TX           50  80  39  65  /   0   0   0   0
GUADALUPE PASS TX          45  70  36  60  /   0   0   0   0
HOBBS NM                   40  71  33  61  /   0   0   0   0
MARFA TX                   33  74  33  65  /   0   0   0   0
MIDLAND INTL AIRPORT TX    44  77  35  63  /   0   0   0   0
ODESSA TX                  46  76  36  62  /   0   0   0   0
WINK TX                    42  79  37  66  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 6 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.

     HIGH WIND WARNING until 6 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     FIRE WEATHER WATCH from Tuesday morning through Tuesday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ.

TX...RED FLAG WARNING until 7 PM CDT /6 PM MDT/ this evening FOR THE
     FOLLOWING ZONES... Guadalupe Mountains...Van Horn and
     Highway 54 Corridor.

     HIGH WIND WARNING until 6 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     FIRE WEATHER WATCH from Tuesday morning through Tuesday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

10/29
Hazardous weather outlook, Mar 17, 12:54 PM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT MON MAR 17 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
254 PM CDT MON MAR 17 2014 /154 PM MDT MON MAR 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WINDS ARE LIKELY FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON
SO A HIGH WIND WARNING HAS BEEN ISSUED FOR THIS AREA. WINDS OF 30
TO 40 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED.

CRITICAL FIRE WEATHER CONDITIONS WILL BE LIKELY IN THE GUADALUPE
MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR AREA. A RED FLAG
WARNING IS IN EFFECT FOR THIS AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE GUADALUPE
MOUNTAINS AGAIN TUESDAY. A FIRE WEATHER WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 17, 1:51 PM MST to 4:21 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

Several hours of southwest winds of 40-44 mph occurred in Guadalupe Pass.

High Wind, Guadalupe Mountains of Culberson County

When
March 17, 2:41 PM MST to 7:49 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet

Several hours of sustained winds of 40-45 mph occurred in the Guadalupe Mountains.

High Wind, Guadalupe Mountains of Culberson County

When
March 17, 6:00 PM MST to March 18, 2:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499982, 499980, 499981.